Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Semin Liver Dis. 2008 May;28(2):175-87. doi: 10.1055/s-2008-1073117.

Acute liver failure due to drugs.

Author information

  • Department of Internal Medicine, University of Michigan Medical Center, Ann Arbor, MI 48109-0362, USA. rfontana@med.umich.edu

Abstract

Acetaminophen overdose and idiosyncratic drug-induced liver injury (DILI) are the most commonly identified causes of acute liver failure (ALF) in the United States. Suspected acetaminophen hepatotoxicity can be effectively treated with N-acetylcysteine but still an estimated 500 patients die each year. Product labeling changes, dispensing restrictions, and reformulation of acetaminophen containing narcotic analgesics have been proposed to reduce the rising incidence of this preventable form of dose-dependent liver injury. In contrast, idiosyncratic DILI is not preventable due to our lack of understanding of host susceptibility and outcome factors. Patients with ALF due to DILI are difficult to diagnose and have a low likelihood of spontaneous recovery. Patients with severe idiosyncratic DILI should be urgently referred to a transplant center as there are no established medical treatments beyond drug discontinuation. Investigation of host variability in metabolic, regeneration, and immunological pathways may provide insights into the molecular basis of DILI as well as improved diagnostic and prognostic biomarkers.

PMID:
18452117
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Georg Thieme Verlag Stuttgart, New York
    Loading ...
    Write to the Help Desk